Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 265, NWS Tallahassee, FL

August 1, 2016Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 2016, 12:26 PM CDT for Holmes County, Walton County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 12:26 PM CDT (17:26 UTC)
Expired
Aug 1, 2016, 1:00 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 36 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 12:35 PM CDTTSTM WND DMG5 Nw Ponce De Leon, FLLOCAL ELECTRIC COMPANY REPORTED A TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS52 KTAE 011726
SVRTAE
FLC059-131-011800-
/O.NEW.KTAE.SV.W.0265.160801T1726Z-160801T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOLMES COUNTY IN FLORIDA...
  NORTH CENTRAL WALTON COUNTY IN FLORIDA...

* UNTIL 100 PM CDT

* AT 1225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  DE FUNIAK SPRINGS...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE FUNIAK SPRINGS...UNION...PONCE DE LEON...WESTVILLE...
  CERROGORDO...ROYALS CROSSROADS...BARKER STORE...BAKER SETTLEMENT...
  HICKORY HILL...PLEASANT HILL...NEW HOPE...PROSPERITY...GRITNEY...
  SWEETGUM HEAD...DARLINGTON...ARRANT SETTLEMENT...GASKIN...
  CENTER RIDGE...IZAGORA AND LEONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 8614 3099 8581 3071 8586 3070 8610
TIME...MOT...LOC 1725Z 178DEG 7KT 3077 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:55 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 8:55 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
955 AM EDT MON AUG 1 2016

.NEAR TERM [Through Today]...

Only significant change to today's forecast was to adjust PoPs
upward across portions of the FL Panhandle and adjacent Gulf zones
this morning into the early afternoon. A plume of moisture over
this region with PWAT values above 2.2" (according to the latest
mesoanalysis at 13Z) is leading to showers and thunderstorms
along a line from Lake Seminole southwestward through Panama City
and into the Gulf, and this will stay relatively stationary
throughout the late morning. Still expect scattered showers and
thunderstorms to spread to the remainder of our inland locations
this afternoon, with highs generally in the low-mid 90s inland and
upper 80s along the coast.

&&

.PREV DISCUSSION [332 AM EDT]...

.SHORT TERM [Tonight Through Wednesday]...

A northern stream shortwave will amplify as it moves east through
the Northeast and Mid-Atlantic through the period. While deep-
layer synoptic forcing from this system will remain well north of
the Tri-State region, the associated surface low will likely
combine with some lee cyclogenesis resulting in a trough axis
extending southwest into the local area on Tuesday. The weak
low/trough will be pushed further southwest on Wednesday as high
pressure builds down the Eastern Seaboard. In addition to the
forcing provided by the trough, the local seabreeze is expected to
be rather active in the wet south/southwesterly flow regime. With
PWATS running on the high end of the normal envelope, expect PoPs
to be above average, in the 50-60% range area-wide both Tuesday
and Wednesday. Highs will likely peak in the low 90s for locations
getting rain early each day, and the mid 90s elsewhere. Isolated
to scattered severe storms will be a possibility, with damaging
winds being the prevailing threat.

.LONG TERM [Wednesday Night Through Monday]...

Weak deep-layer forcing will continue through the extended range
forecast, with convection driven by the local seabreeze and a
weakening surface trough/front. With PWATs forecast to continue to
be somewhat elevated, expect near to slightly above average storm
coverage each afternoon. Highs will peak in the lower to middle
90s each day.

.AVIATION [Through 06Z Tuesday]...

A brief period of MVFR/IFR Cigs/VSBYs will be possible just prior
to and around daybreak at DHN and ABY. Otherwise, VFR conditions
will prevail outside of late morning to afternoon convection.
Winds will be light from the south to southwest.

.MARINE...

Relatively light winds and low seas will prevail for the next
several days. The exception will be brief enhancements (below
cautionary levels) in winds and chop near the coast each
afternoon.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

No widespread flooding is anticipated. As usual for this time of year,
isolated areas of minor flooding cannot be ruled out due to slow
moving thunderstorms producing heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   91  76  94  76  94 /  60  30  50  20  60
Panama City   88  80  88  80  89 /  60  20  40  20  50
Dothan        90  74  92  74  93 /  60  30  50  30  50
Albany        91  74  94  74  95 /  60  30  50  30  50
Valdosta      94  74  94  74  94 /  60  30  50  40  60
Cross City    92  75  95  75  94 /  50  30  40  20  40
Apalachicola  88  78  90  78  91 /  50  20  40  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Lahr

In the hours before

Special weather statement, Aug 1, 9:29 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM CDT MON AUG 1 2016

FLZ011-011515-
JACKSON FL-
929 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 1015 AM
CDT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARIANNA...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIANNA...MALONE...COTTONDALE...GREENWOOD...CAMPBELLTON...BASCOM...
CYPRESS...HORNSVILLE...SIMSVILLE...SINK CREEK...ALLIANCE...
KYNESVILLE...JACOBS...MARIANNA MUNICIPAL A/P...TWO EGG...
COTTONDALE AIRPORT...UNION CITY...BLUE SPRING...
LOVEDALE AND ELLAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3100 8500 3097 8500 3097 8499 3095 8498
      3061 8505 3061 8535 3097 8543
TIME...MOT...LOC 1429Z 188DEG 11KT 3074 8524

ADL
Special weather statement, Aug 1, 11:56 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT MON AUG 1 2016

GAZ121-123-125-142-144-011745-
BAKER GA-CLAY GA-CALHOUN GA-EARLY GA-DOUGHERTY GA-
1256 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...NORTHEASTERN
EARLY...CALHOUN...NORTHWESTERN BAKER AND SOUTHEASTERN CLAY COUNTIES
UNTIL 145 PM EDT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARLINGTON...OR 7 MILES SOUTHWEST OF
MORGAN... MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGAN...EDISON...ARLINGTON...LEARY...WALKER...DOUGLASVILLE...
BLUFFTON...PATMOS...CORDRAYS MILL...ROWENA...PARKSVILLE...TURMAN...
MILFORD...COMMISSARY HILL...DUCKER...HOLT...BERMUDA...IVEYS MILL...
ELMODEL WMA AND DICKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3134 8429 3135 8486 3157 8487 3161 8431
TIME...MOT...LOC 1654Z 264DEG 6KT 3146 8469

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:35 AM CDTSpecial Marine WarningTAE25 min
Aug 1, 8:58 AM CDTSpecial Marine WarningTAE47 min
Aug 1, 9:29 AM CDTSpecial Weather StatementTAEJackson46 min
Aug 1, 12:53 PM CDTSpecial Weather StatementTAEWalton52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.